Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 18, NWS Aberdeen, SD

July 17, 2008Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 17, 2008, 8:49 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 8:49 PM CDT (01:49 UTC)
Expired
Jul 17, 2008, 9:15 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:55 PM CDTHAIL 0.75Brentwood Colony, SD35 TO 40 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 180149
TORABR
SDC045-049-180215-
/O.NEW.KABR.TO.W.0018.080718T0149Z-080718T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
849 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTH CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH
  DAKOTA...
  WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF FAULKTON...

* UNTIL 915 PM CDT

* AT 847 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 6 MILES
  EAST OF ONAKA...OR 14 MILES NORTHWEST OF FAULKTON...MOVING
  SOUTHEAST AT 29 MPH.

* THE TORNADO WILL BE NEAR...
  BURKMERE AROUND 905 PM CDT...
  FAULKTON AROUND 915 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 253 AND 267.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4501 9910 4493 9937 4519 9948 4528 9930
TIME...MOT...LOC 0149Z 328DEG 26KT 4515 9934

$$
KEEFE
2 follow-up statements
000 
WWUS53 KABR 180203
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT THU JUL 17 2008

SDC045-180213-
/O.CAN.KABR.TO.W.0018.000000T0000Z-080718T0215Z/
EDMUNDS SD-
903 PM CDT THU JUL 17 2008

...THE TORNADO WARNING FOR EXTREME SOUTH CENTRAL EDMUNDS COUNTY IS
CANCELLED...

LAT...LON 4501 9910 4493 9937 4512 9943 4520 9925
TIME...MOT...LOC 0203Z 328DEG 26KT 4506 9926

$$

SDC049-180215-
/O.CON.KABR.TO.W.0018.000000T0000Z-080718T0215Z/
FAULK SD-
903 PM CDT THU JUL 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WESTERN
FAULK COUNTY...

AT 859 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR BURKMERE...OR 9 MILES NORTHWEST OF
FAULKTON...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  FAULKTON AROUND 915 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 254 AND 266.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4501 9910 4493 9937 4512 9943 4520 9925
TIME...MOT...LOC 0203Z 328DEG 26KT 4506 9926

$$
KEEFE
000 
WWUS53 KABR 180209
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT THU JUL 17 2008

SDC049-180216-
/O.EXP.KABR.TO.W.0018.000000T0000Z-080718T0215Z/
FAULK SD-
906 PM CDT THU JUL 17 2008

...THE TORNADO WARNING FOR WESTERN FAULK COUNTY WILL EXPIRE AT 915 PM
CDT/815 PM MDT/...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4501 9910 4493 9937 4512 9943 4520 9925
TIME...MOT...LOC 0206Z 328DEG 26KT 4504 9924

$$
KEEFE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:50 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 3:50 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT THU JUL 17 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS
AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND
EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST
SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS
OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING
NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL
BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE
ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS
TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND
BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY
DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA
SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF
CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST
ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED
INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF
MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY
NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE
STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME
GETS CLOSER.

.LONG TERM...SATURDAY THROUGH THURSDAY
MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS
SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE
KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A
30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE
NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS
IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL
FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY
AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE
ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE
DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND
POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER
TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST
MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT
THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE
LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD
STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING
COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT
OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO
WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL
DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST.

&&

.AVIATION...
VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON
AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB
FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF
KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR
KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS
REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL
DOMINATE THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT THU JUL 17 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE
AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY
SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT
UNCERTAINTIES REMAIN IN TIMING AND LOCATION.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 17, 8:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FUNNEL CLOUD     5 NE ONAKA              45.24N 99.39W
07/17/2008                   FAULK              SD   LAW ENFORCEMENT

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:33 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter27 min
Jul 17, 9:31 PM CDTSevere Thunderstorm WarningABRFaulk, Hand29 min
Jul 17, 9:35 PM CDTTornado WarningABRFaulk, Hand25 min
Jul 17, 9:57 PM CDTTornado WarningABRHand33 min
Jul 17, 10:29 PM CDTTornado WarningABRHand31 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.